Fentanyl, a synthetic opiate that is at least 50-100 times stronger than morphine, is highly addictive. A person who uses or abuses fentanyl, or who is in withdrawal from the drug, will show various signs and symptoms, which may include:
Symptoms and signs are related. A person who abuses fentanyl will experience symptoms while a concerned onlooker would see signs. For instance, a person may feel dizzy but an onlooker might see the person’s head droop or the person fall while walking.
The DSM-5 specifically recognizes opioid use disorder. A person who would be considered, in lay terms, to be experiencing fentanyl addiction would be clinically considered to have an opioid use disorder (at the severe end of the continuum). The following is a paraphrased description of the 11 symptoms associated with an opioid use disorder:
The side effects associated with fentanyl can emerge, with greater severity, in individuals who abuse this drug. For this reason, it is helpful to consider some of the most common side effects, which include but are not limited to:
The side effects that are considered rare for individuals who use fentanyl for therapeutic purposes under the control of a doctor may be brought out by abuse of fentanyl. Some of the less common side effects include but are not limited to:
When a person uses fentanyl as part of a medically supervised pain management plan, there is little risk of overdose. However, fentanyl abuse exposes a person to an ongoing risk of overdose. The most common signs of overdose are slow breathing or acutely shallow breathing. If the following symptoms arise and persist, it may be necessary to seek medical attention:
One of the most common side effects of fentanyl abuse is the onset of addiction (to be clinically accurate, addiction per the DSM-5, would be called an opioid use disorder). When the body continues to receive fentanyl, it naturally makes adjustments. One adjustment is to build tolerance, which then requires the person to take more fentanyl in order to achieve the desired high.
There is a great danger implicit in tolerance — as the fentanyl intake rises, so too does the risk of harmful side effects. The body wants to promote survival but once drugs are introduced, and drugs are foreign substances to the body, the system gets turned into a potential engine of personal destruction.
When a person stops using fentanyl or considerably reduces the familiar dose, withdrawal symptoms emerge. The following are some of the most common withdrawal symptoms associated with fentanyl:
There is a general advisement in the addiction treatment community that an individual should not attempt to stop using narcotics suddenly. The opioid withdrawal process can be particularly uncomfortable, and suddenly stopping the use of narcotics can trigger severe withdrawal symptoms to emerge. Rehab programs that offer medication-assisted therapy will provide eligible clients with substitution therapy in the form of drugs like methadone or Suboxone (buprenorphine). It is called substitution therapy because the person is safely transitioned to the treatment medication without fully detoxing from narcotics. Some individuals will remain on an opioid substitution therapy for months or even years. Other individuals will eventually reach full detoxification (i.e., no opioids or opiates in the body).